Cancer treatment side effect: skin changes

Did you know that cancer treatments can cause changes to your skin? Sometimes these changes are simply cosmetic, but other times they may require attention from your care team. To better understand skin changes that happen during cancer treatment and how best to address these side effects, we spoke with Anisha Patel, M.D. Here’s what she had to say. What types of cancer treatments cause skin changes? All cancer treatments have side effects, but patients are sometimes surprised by the skin changes they see when receiving chemotherapy and immunotherapy. Since these therapies are used to treat a variety of cancers— and we’re constantly expanding and improving their use through clinical trials — skin changes are common. What are common skin changes during cancer treatment? The most common things we see are rashes and dry skin, which may be accompanied by itchiness or burning of the skin. Chemotherapy and immunotherapy can also change the color, or pigment, of the skin, but it’s less common. You may not even notice. Depending on the therapy, you may see lightening or darkening of skin, hair and nails. A less common side effect that we see with newer treatments is the development of new growths, such as moles, warts and raised areas of the skin. It’s important to know that the type of skin side effect you may experience depends on your medical history and the type of treatment you’re receiving, so talk with your doctor about what you should expect. Why do these skin changes happen? Chemotherapy and immunotherapy fight cancer by targeting specific molecules in tumors. Those same molecules are also in...